Author: V. Dimov, M.D.
Reviewer: S. Randhawa, M.D.
Click here for the case description and questions.
What is the most likely diagnosis?
Figure 1. Digoxin toxicity. Treatment with digoxin was started in the hospital and the patient was discharged to SNF, she was re-admitted 4 days later with digoxin toxicity.
What would you do?
Monitor digoxin levels.
Sitter in the room.
The initial digoxin level was elevated at nearly twice the upper therapeutic level. All symptoms resolved as digoxin level decreased to therapeutic range. Heart rate was controlled by increasing metoprolol dose.
She was discharged back to the nursing home in good condition.
Digoxin toxicity was first described in 1785.
Approximately 0.4% of all hospital admissions, 1.1% of outpatients on digoxin, and 10-18% of nursing home patients develop toxicity. Advanced age ( older than 80 years) is an independent risk factor associated with increased morbidity and mortality.
Serum concentrations associated with toxicity overlap between therapeutic and toxic ranges because of the many factors which can potentiate digoxin toxicity.
Digitalis Toxicity. eMedicine, 2006.
Toxicity, Digitalis. eMedicine, 2006.
Digoxin from Oxford handbook of clinical medicine By Murray Longmore, Ian Boden Wilkinson, Supraj R. Rajagopalan: